Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 340, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 13, 2023, 9:01 PM CDT for Barry County, Lawrence County, Newton County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2023, 9:01 PM CDT (02:01 UTC)
- Expired
- Aug 13, 2023, 9:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 9:15 PM CDT | TSTM WND GST 61 | 3 Ssw Pierce City, MO | AWOS station KHFJ Monett AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 7:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.1
The text
As transmitted.
105
WUUS53 KSGF 140201
SVRSGF
MOC009-109-145-140245-
/O.NEW.KSGF.SV.W.0340.230814T0201Z-230814T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
901 PM CDT Sun Aug 13 2023
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Eastern Newton County in southwestern Missouri...
Northwestern Barry County in southwestern Missouri...
Southwestern Lawrence County in southwestern Missouri...
* Until 945 PM CDT.
* At 900 PM CDT, a severe thunderstorm was located near Neosho,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Neosho, Monett, Granby, Pierce City, Diamond, Newtonia, Wentworth,
Stark City and Ritchey.
This includes Interstate 49 between mile markers 24 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3682 9439 3693 9446 3703 9427 3705 9414
3705 9406 3707 9406 3708 9400 3687 9393
TIME...MOT...LOC 0200Z 245DEG 22KT 3689 9435
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DidioWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:05 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 13, 6:05 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Sun Aug 13 2023
Key Messages:
1. Severe thunderstorms expected tonight. All modes of severe
weather are possible, along with flooding.
2. A Flood Watch is in effect for a large portion of the area
from 7 PM tonight through 7 AM Monday morning.
3. Below normal temperatures in the upper 70s into the 80s will
occur through the first half of next week before temperatures
climb again into the 90s by next weekend.
.SHORT TERM...(This evening through Monday)
Issued at 215 PM CDT Sun Aug 13 2023
A Flood Watch is in effect for most of the area from 7 PM tonight
through 7 AM Monday morning. Scattered showers are ongoing across
central Missouri as a shortwave trough continues to push east
through the state. Skies are still mostly cloudy temperatures are
already warming up into the upper 70s across the area. As the LLJ
over the Central Plains continues to weaken through the afternoon,
rain and clouds should dissipate over the next couple of hours.
Then, that will provide an opportunity for the area to heat up and
cause the atmosphere to destabilize once again. Looking at forecast
soundings across the area, convective temperatures will need to be
in the upper 80s. Which, if skies continue to clear out, won't be
too hard to reach for most of the area. This will create a favorable
environment for severe weather to occur over the CWA this evening.
Synoptic overview for tonight:
Shortwave currently pushing through the state will be followed by a
much larger trough pushing east through the Great Lakes region. This
low will drag a cold front through Missouri at the same time that a
warm front begins to push north from central Arkansas. Where these
boundaries meet is where SPC has an Enhanced Risk for severe weather
for today, which happens to be just about all of the SGF CWA. The
intersection of air masses will cause a destabilized atmosphere to be
conducive for all modes of severe weather this evening such as 70
mph damaging winds and golf ball sized hail. CAMs are showing that
this event will be favorable for messy, merging supercells at the
beginning. During this time, the environment will be favorable for
tornadoes to occur with forecast sounding wind profiles showing
veering winds with curved hodographs. Eventually, these storms will
turn into a bowing west to east line segment once it becomes more
organized. This line will then push south from central Missouri to
the MO/AR border.
Flooding Risk:
There is a flooding risk with these storms tonight as training looks
likely along the warm front. A 30-40 kt LLJ will form over Arkansas
tonight and will pump moisture into the Ozarks region overnight
through Monday morning. Once this Gulf moisture meets the west to
east oriented warm front over southern Missouri, backbuilding storms
are expected to form over southeastern Kansas and move east into
southwestern Missouri along the front. Ensembles show good agreement
of mean PWAT values exceeding 2.0 inches, which is above the 90th
percentile, and approaching the climatological maximum. HREF LPMM
shows a swatch of widespread QPF of 2 to 4 inches with localized
pockets of up to 7 inches. WPC has the SGF CWA in a Moderate Risk
for excessive rainfall today which means numerous flash floods
likely and many streams may flood and affect the larger rivers. Due
to the increasing confidence in flooding potential, have added a few
more counties in the NE CWA to the flood watch for tonight.
.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CDT Sun Aug 13 2023
Once the cold front moves through tonight, the start of the week
will be pleasant through Wednesday with highs in the mid 70s to
lower 80s. Then towards the end of the week, a ridge builds back in
over the Central Plains region and warms temperatures back up into
the 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM CDT Sun Aug 13 2023
For the 00z TAFS, convection is expected to expand in coverage
over the area this evening and into the overnight areas, most
likely starting to affect the TAF sites after 02z. Prior to the
convection, VFR conditions are expected, with MVFR and IFR within
the convection. Also, variable and gusty winds will be possible
within the thunderstorms as they push through, with some gusts
possibly becoming severe. Should see improving conditions after
12z on Monday, becoming VFR with some gusty winds by mid to late
morning out of the northwest.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday morning for MOZ057-058-068>071-
077>083-088>098-101>106.
KS...NONE.
&&
SHORT TERM...Soria
LONG TERM...Soria
AVIATION...LindenbergHazardous weather outlook, Aug 13, 7:48 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 748 PM CDT Sun Aug 13 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 748 PM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Elevated excessive heat risk. Significant excessive rainfall risk DISCUSSION... Strong to severe storms will be possible this evening into the overnight hours, with all modes of severe storms possible. Damaging wind gusts up to 70 mph, hail to the size of golf balls and isolated tornadoes will be possible. A severe thunderstorm watch is in effect until 2 am. Additionally, a Flood Watch is in effect from 7 PM this evening until 7 AM Monday morning. Widespread rainfall amounts of 2-4 inches, with localized higher amounts around 7 inches will pose a flooding threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Below normal temperatures will occur through the beginning of the week before temperatures climb back up into the 90s by next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for across southeast Kansas into southwest and west central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Aug 13, 8:49 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
849 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Hail 3 ESE Racine 36.87N 94.47W
08/13/2023 E0.75 inch Newton MO Broadcast Media
&&
TEOLocal storm report, Aug 13, 8:54 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
854 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM Hail 3 E Racine 36.89N 94.47W
08/13/2023 E1.00 inch Newton MO Emergency Mngr
quarter sized hail reported west of Neosho
along Highway 86 in Newton County.
&&
TEOSpecial weather statement, Aug 13, 8:55 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
855 PM CDT Sun Aug 13 2023
MOZ093-140230-
Newton MO-
855 PM CDT Sun Aug 13 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN NEWTON COUNTY THROUGH
930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Neosho, Granby, Diamond, Newtonia, Wentworth, Stark City and Ritchey.
This includes Interstate 49 between mile markers 20 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Missouri.
&&
LAT...LON 3695 9450 3705 9428 3705 9410 3696 9406
3685 9407 3682 9444
TIME...MOT...LOC 0154Z 248DEG 20KT 3690 9438
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DidioSpecial weather statement, Aug 13, 8:58 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
858 PM CDT Sun Aug 13 2023
KSZ097-101-MOZ077-088-140230-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
858 PM CDT Sun Aug 13 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE...
CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES
THROUGH 930 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Prairie State Park, Frontenac, Girard, Arma, Cherokee,
Weir, Chicopee, Nashville, Mindenmines, Franklin, Walnut, Asbury,
Beulah, Opolis, Greenbush, Yale, Ringo, Lone Oak and Brazilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3762 9509 3749 9442 3723 9451 3739 9509
TIME...MOT...LOC 0158Z 283DEG 29KT 3744 9487
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DidioThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:55 PM CDT | Special Weather Statement | SGF | Newton | 35 min |
| Aug 13, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 36 min |
| Aug 13, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 30 min |
| Aug 13, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Jasper, Lawrence, McDonald, Newton and 1 more | 65 min |
| Aug 13, 9:54 PM CDT | Special Weather Statement | SGF | Jasper | 36 min |
| Aug 13, 10:00 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 6 hr |
| Aug 13, 10:18 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 42 min |
| Aug 13, 10:34 PM CDT | Special Weather Statement | SGF | Hickory, St. Clair | 26 min |
| Aug 13, 10:49 PM CDT | Special Weather Statement | SGF | Barry, McDonald, Newton | 56 min |
| Aug 13, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Aug 13, 11:07 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Miller and 1 more | 38 min |
| Aug 13, 11:12 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 5 hr |
| Aug 13, 11:14 PM CDT | Tornado Warning | SGF | Camden, Dallas, Laclede | 31 min |
| Aug 13, 11:17 PM CDT | Tornado Warning | SGF | Ozark, Taney | 28 min |
| Aug 13, 11:25 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Phelps, Pulaski | 50 min |
| Aug 13, 11:40 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller, Phelps, Pulaski and 2 more | 50 min |
| Aug 13, 11:44 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 46 min |
| Aug 13, 11:52 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 38 min |
| Aug 13, 11:53 PM CDT | Tornado Warning | SGF | Ozark | 23 min |
| Aug 14, 12:15 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Aug 14, 12:25 AM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 50 min |
| Aug 14, 12:29 AM CDT | Areal Flood Advisory | SGF | Barry, Christian, Douglas, Ozark, Stone, Taney | 6 hr |
| Aug 14, 3:38 AM CDT | Flash Flood Warning | SGF | Dade, Greene, Jasper, Lawrence | 6 hr |
| Aug 14, 3:51 AM CDT | Areal Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 12 hr |
| Aug 14, 9:38 AM CDT | River Flood Warning | SGF | Jasper | 29 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.